Oral Alternative to Warfarin for Venous Thromboembolism?
Dabigatran was safe and effective and had advantages over warfarin.
Dabigatran is a direct oral thrombin inhibitor that, unlike warfarin, can be given in a fixed dose and requires no laboratory monitoring. In a recently published study, dabigatran compared favorably with warfarin in patients with atrial fibrillation (JW Cardiol Sep 1 2009).
In this new industry-sponsored double-blind trial, more than 2500 patients with acute venous thromboembolism (69% with deep venous thrombosis [DVT] only, 21% with pulmonary embolism only, and 10% with both) were randomized to receive either warfarin or dabigatran after initial heparin therapy. At 6 months, significant differences were found between the dabigatran and warfarin groups in incidence of recurrent venous thromboembolism (2.4% and 2.1%) or major bleeding (1.6% and 1.9%). A combined endpoint of major bleeding plus clinically relevant nonmajor bleeding occurred less often with dabigatran (5.6% vs. 8.8%). One side effect, dyspepsia, occurred more commonly with dabigatran than with warfarin (3.1% vs. 0.7%).
Dabigatran, which is not yet FDA approved, appears to be comparable to warfarin in both efficacy and safety in patients with venous thromboembolism. Its advantage, compared with warfarin, is that it requires neither laboratory monitoring nor dose adjustments. A previous direct oral thrombin inhibitor, ximelagatran, was effective but failed to gain FDA approval because of hepatotoxicity; in contrast, no hepatotoxicity has occurred in studies of dabigatran. Note that both dabigatran and an oral direct inhibitor of factor Xa (rivaroxaban) already have been approved for use in Canada and some European countries for DVT prophylaxis following total hip or knee arthroplasty but not yet for atrial fibrillation or DVT treatment.
Allan S. Brett, MD
Published in Journal Watch General Medicine December 8, 2009
Citation(s): Schulman S et al. Dabigatran versus warfarin in the treatment of acute venous thromboembolism. N Engl J Med 2009 Dec 10; 361:2342.